I sure can’t.
In fact, prednisone steroids are one of the pills I threw out of the medicine cabinent a few weeks ago, didn’t even want to look at the extra supply anymore. There’s a few reasons for this.
If you are suffering from a nasty ulcerative colitis flare, there’s a pretty decent chance you will be handed a prescription for prednisone or another similar steroid to take orally or through an IV at the hospital. I personally never took steroids intravenously, but that is quite common for others. From my experience, it seems the over-riding goal of this medication is to control the inflammation the colon is going through. And you know what, tons of people have all kinds of success with it, and that’s great.
Back in the days in 2008 right after my diagnosis with UC, I was quickly put on prednisone at 30mg/day. As things continued to deteriorate, that dosage went up to 60mg/day. I was about 150 lbs at this time and getting lighter by the day. And yes, I was up all night from the steroids. Insomnia, one of the top 3 sleeping disorders is a common side effect of prednisone I demonstrated nicely. We were living in this real dumpy apartment at the time, and thankfully my wife is a heavy sleeper. Since it was just a studio apartment, there was no separating the bed from everything else, and she never seemed to wake up luckily.
Back in the end of ’08 to early ’09 I was a total mess. Ulcerative colitus was beating me up pretty bad, surgery was a thought that was not just an idea anymore, and my brain was getting to the point of not really caring what happened. My wife was coming home from school and instead of asking “How was your day” asking “What is the new medication you were prescribed today?” We even had a chalkboard in the apartment with an ever changing list of what medications to take/dosages/enemas/when etc… It felt like a mini pharmacy at times.
So back to the prednisone and steroids. There came a time in early 2009 when I was a complete mess, ten plus bloody bowel movements daily and “heeps”(snagging that from the British English) of steroids along with the Sulfasalazine. In the middle of this and out of nowhere there was this crazy game going on right on my back. Something like “Can we get 5,000 dots on Adam’s back in just under 3 days?”. The answer was yes. It looked horrible, but luckily, I didn’t have to look at it. It was the type of thing that had it been the middle of the summer, I would have hid from everyone on a public beach. If it was 150 degrees outside, I’d still be wearing a shirt to cover that stuff up.
So, along with the weekly gastroenterologist meetings at the local medical center, I made a side visit to the dermatologist. With so much going on with my UC, whatever this red small tiny spots all over my back were didn’t really freak me out too much. Yes it was nasty to look at, but there was no pain, cramping, or blood involved. So doctor what the heck is this crap?
“You got steroid acne” son. Classic case indeed he said. It was so impressive, he even went to get a “fellow” from the local university who followed him around during his office visits to bring in and show. I was put on display. This made me feel real special, thanks steroid acne!
So, nothing special, nothing fatal, he told me that once I was off the steroids, the thousands of red dots would just go away on their own. And, you know what, about 2-3 weeks after getting down to a low dose of the prednisone, he was right, the spots went away on their own.
So what’s the point here, it’s simple, the medications that we are given to deal with the UC disease are not perfect by any means. Many of them have side effects, both large and small. If you develop all types of acne after taking prednisone, ding ding ding, I’m just like you.
One thing to keep in perspective when fighting UC, especially when you are in the trenches and going head to head with horrible symptoms is to not sweat the small stuff. What’s small stuff? That’s up to you to decide. For me, it was 5,000 red acne dots on my back.